This 52-year-old woman with a history of rheumatoid arthritis, antiphospholipid syndrome, dermatomyositis, and interstitial lung disease developed ulcers over her metacarpalphalangeal joints on her fingers, elbows, and buttocks. The ulcers were intially painful and slowly progressed 6 weeks after she received methotrexate. The improved when the drug was discontinued and recurred when the drug was restarted. electromyogram, magnetic resonance imaging, and muscle biopsy were consistent with dermatomyositis. Normal or negative studies included urine and serum protein electrophoresis;,ANCA,Russel vipor venom, cardiolipin antibodies, cryoglobulins, ANA(1:40 nucleloar), anti-DNA, RNP, Sm, Jo, Ro, and La antibodies. The differential diagnosis was vast and included vasculitis, rheumatoid vasculitis, methotrexate toxicity, thrombembolic disease, antiphospholipid antibody and infection. The patient was treated with parenteral pulse steroids and discharged on prednisone 50mg daily which was tapered. In addition, she started Imuran 50 mg daily. Her cutaneous ulcerations healed remarkably well when the methotrexate was discontinued. Methotrexate (MTX) inhibits DNA synthesis by competition with dihydrofolate reductase. Adverse cutaneous reactions to MTX are usually dose-related and have been mainly reported in patients receiving extremely large doses (such as for treatment of malignancy). The most frequent mucocutaneous reactions to MTX treatment are ulcerations of the oral mucosa, burning sensations of the skin, photosensitivity, acral erythema, erythema multiforme, urticaria and vasculitis. Common risk factors for MTX toxicity in these patients include alterations in the MTX dose, medications that displace the protein-bound fraction (NSAIDs, sulfonamides, salicylates), medications that decrease renal elimination, renal failure, infections, and a pustular flare of psoriasis.
Painful erosions and ulcerations of psoriatic plaques have often been reported as an early manifestations of MTX toxicity; however, cutaneous non-mucosal ulcerations as a sign of MTX toxicity in patients without psoriasis have only been noted in a few case reports.
Pozo et al reports a case that has a very similar presentation to our patient. Their patient also had rheumatoid arthritis without psoriasis and developed cutaneous ulcerations over the knuckles with low dose methotrexate (7.5mg weekly). The ulcerations subsided but later recurred when the MTX dose was increased. Two months after the drug was discontinued the ulcerations fully resolved. Biopsies and laboratory tests also ruled out a vast differential including: vasculitis secondary to rheumatoid arthritis, infectious ulceration, pyoderma gangrenosum, cryoglobulinemia, antiphospholipid antibody syndrome and scleroderma.
Cutaneous ulceration by MTX toxicity is an exclusion diagnosis and its pathogenic mechanism may be multifactorial, including a direct dose-related toxicity of the drug in addition to local factors. The appearance of lesions on the knuckles, elbows and buttocks suggest that a local factor similar to that involved in pressure ulcers may be implicated.
• Pozo JD, Martinez W. Cutaneous ulceration as a sign of methotrexate toxicity. European Journal of Dermatology 2001;11;5:450-452.
• Montero LC, Gomez RS, de Quiros JF. Cutaneous ulcerations in a patient with rheumatoid arthritis receiving treatment with methotrexate. J Rheumatology. 2000;27(9):2290-2291.
• Ben-Amitai D, Hodak E, David M. Cutaneous ulceration: an unusual sign of methotrexate toxicity. First report in a patient without psoriasis. Ann pharmocother 1998; 32:651-652.
• McKendry RJR. The remarkable spectrum of methotrexate toxicities. Rheum Dis Clin North Am 1997; 23: 939-54.
• Zachariae H. Methotrexate side effects. Br J Dermatol 1990; 122 (suppl. 36): 127-33.
• Pearce HP, Wilson BB. Erosion of psoriatic plaques: an early sign of methotrexate toxicity. JAAD 1996; 35: 835-8.